0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Co-Occurring Akathisia and Restless Legs Syndrome Likely Induced By Quetiapine
Jadon Webb, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E46-E47. doi:10.1176/appi.neuropsych.11040083

To the Editor: Atyical neuroleptics commonly cause akathisia, a distressing feeling of generalized restlessness. They have also been rarely reported to cause restless legs syndrome, which has overlapping clinical characteristics with akathisia but is distinguished by dysethesias specifically in the legs, with an irresistible urge to move them. We describe the first reported case of co-occurring RLS and akathishia related to use of the atypical neuroleptic quetiapine.

A 44-year-old male with bipolar I disorder was admitted to a psychiatric hospital for worsening depressive symptoms and auditory hallucinations. The patient had previously tried ziprasidone, divalproex, sertraline, and citalopram with minimal improvement. He was eventually started on quetiapine, titrated to 300 mg at bedtime. After several weeks, he reported no medication side effects, but also had no improvement in mood or hallucinations. The quetiapine dose was thus increased to 600 mg, after which he reported improved mood and fewer hallucinations. The night after dose increase, however, he experienced an intense, uncomfortable sensation of tightness in his legs, feeling as though he needed to draw his legs to his chest. This feeling was only relieved by walking or stretching, causing the patient to wake periodically throughout the night. During this time, he also developed a generalized feeling of internal restlessness that occurred during the day and made him feel as though he needed to keep moving. He found this daytime feeling troublesome, but not severe enough to interfere with his daily activities.

On detailed symptom questioning, the nighttime symptoms were noted to be much more severe and feel qualitatively distinct from his daytime symptoms. The night symptoms were characterized by a specific need to move his legs to relieve dysesthesias, rather than the generalized internal restlessness that characterized his daytime symptoms. This symptom presentation is consistent with severe RLS in the background of a more mild case of akathisia.

Because of the side effects, the patient eventually stopped taking quetiapine, and within 3 days of stopping, his akathisia and RLS symptoms completely resolved. Within weeks, however, his psychiatric symptoms worsened and he returned to the hospital. The patient was then started on risperidone 3 mg and sertraline 100 mg daily. On this regimen, he did not experience RLS or akathisia symptoms, and reported significant improvement in mood and hallucinations. The patient was interviewed again several months after discharge home, and reported that he never again experienced the akathisia or RLS symptoms.

Of note, other possible underlying RLS factors were investigated at the last hospital admission. Comprehensive electrolyte panel, BUN and creatinine, iron and ferritin levels, thyroid profile, and glucose levels were all normal. No unusual motor tics or psychomotor agitation were observed on exam.

Restless legs syndrome (RLS) is a neurological condition characterized by dysethesias in the legs and the irresistible urge to move them. It can, at first glance, appear similar to akathisia, a syndrome of more general internal restlessness that can occur at any time during the day or night. RLS symptoms, in contrast, are characterized by occurring at night, and involve specific dysethisias in the legs that are relieved by walking.

Neuroleptic-induced akathisia is a common side effect, occurring in over 10% of patients.1 The prevalence of neuroleptic-induced RLS, on the other hand, is less certain,2 with only a few case reports suggesting association with quetiapine.35 Considering the overlapping clinical presentations of these two conditions (for example, excessive feelings of needing to walk around), it is quite possible that neuroleptic-induced RLS is underdiagnosed and misattributed to akathisia. For those reporting difficulty sleeping while taking neuroleptics, it may be useful to ask specifically about symptoms of RLS, even in a patient also describing symptoms more typical of akathisia.

The author declares that he has no commercial or other competing interests associated with this publication, and wishes to thank Matt Byerly for his helpful thoughts and suggestions.

Kim  JH;  Byun  HJ:  Prevalence and characteristics of subjective akathisia, objective akathisia, and mixed akathisia in chronic schizophrenic subjects.  Clin Neuropharmacol 2003; 26:312–316
[CrossRef]
 
Cohrs  S:  Sleep disturbances in patients with schizophrenia : impact and effect of antipsychotics.  CNS Drugs 2008; 22:939–962
[CrossRef]
 
Urbano  MR;  Ware  JC:  Restless legs syndrome caused by quetiapine successfully treated with ropinirole in 2 patients with bipolar disorder.  J Clin Psychopharmacol 2008; 28:704–705
[CrossRef]
 
Pinninti  NR;  Mago  R;  Townsend  J  et al:  Periodic restless legs syndrome associated with quetiapine use: a case report.  J Clin Psychopharmacol 2005; 25:617–618
[CrossRef]
 
Chou  KJ;  Chen  PY;  Huang  MC:  Restless legs syndrome following the combined use of quetiapine and paroxetine.  Prog Neuropsychopharmacol Biol Psychiatry 2010; 34:1139–1140
[CrossRef]
 
References Container
+

References

Kim  JH;  Byun  HJ:  Prevalence and characteristics of subjective akathisia, objective akathisia, and mixed akathisia in chronic schizophrenic subjects.  Clin Neuropharmacol 2003; 26:312–316
[CrossRef]
 
Cohrs  S:  Sleep disturbances in patients with schizophrenia : impact and effect of antipsychotics.  CNS Drugs 2008; 22:939–962
[CrossRef]
 
Urbano  MR;  Ware  JC:  Restless legs syndrome caused by quetiapine successfully treated with ropinirole in 2 patients with bipolar disorder.  J Clin Psychopharmacol 2008; 28:704–705
[CrossRef]
 
Pinninti  NR;  Mago  R;  Townsend  J  et al:  Periodic restless legs syndrome associated with quetiapine use: a case report.  J Clin Psychopharmacol 2005; 25:617–618
[CrossRef]
 
Chou  KJ;  Chen  PY;  Huang  MC:  Restless legs syndrome following the combined use of quetiapine and paroxetine.  Prog Neuropsychopharmacol Biol Psychiatry 2010; 34:1139–1140
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe